Warfarin withdrawal, now I am worried

I have just read that GP's are taking people off warfarin if they have not had a stroke, PE or DVT. It seems Kate has corroborated this.

I am seronegative diagnosed by the Professor himself on livido, miscarriage and all normal symptoms. Have positive lupus/ Sjogrens too.

I am really scared I think I have had TIAs, but if I am put back to aspirin or plavix ( which did not work) or plaquenil which I reacted badly too twice. My life will end, I can't function, in fact I can't even see properly if my INR goes below 3.

Gosh this is so scary.

17 Replies

oldestnewest
  • I have just been thinking I developed very severe tinnitus last year on one side overnight, , not noise induced. Professor Hughes says it is most likely as result of a tiny clot. Do you think that counts as a clot for warfarin purposes?

  • Jade, please do not worry about this. I am absolutely confident that GP's are not going to carte blanche start taking people off of their medications just because of a new set of guidelines that may have come out. They may well look at new patients before putting them on it to start with and they will certainly look very very carefully at patients already on medication. But they will have to be extremely careful before taking anyone off because if they do and something happens then they will be held responsible.

    You always have the right to say no, so ask for a second opinion, and to say if you do this I want you to write it on my notes that I do not agree with what you are doing. That is normally enough to stop any Doctor from doing anything. They are not Gods and you do have a voice.

    So please try not to panic. This seronegative reaction has got to be controlled and its up to us, the patient I'm afraid to educate and stand our ground.

  • Agreed, I am increasingly dealing with more and more Sero negative inquiries, some people have passed a test in the past, and as we know the test goes away. The fact that I was Sero negative Lupus for so many years, despite clinical symptoms says it all.. left with such an over active immune system that I can't even tolerate something like Plaquenil. We as patients have to do more. We have a voice and there is always NHS choices to leave feedback on, whether your local hospital or one in London, you do not have to use your name, but if treated badly or discharged then consider what you need to say, politely and firmly. Mary F x

  • Thanks, I feel slightly better. It makes me so sad to see the Hughes Syndrome Foundation, obvious named after our lovely professor backing this new decision. It's like the NHS are trying to erase all his good work bit by bit.

    I thought all I had to worry about was eventually buying test strips, never contemplated warfarin being remove especially when we were put on it by a consultant , then in the NHS.

    How sad we have to think, as I have seen written, 'I've had a stroke so I'm safe'.

    I would like to see the numbers of serious bleeds from warfarin and how many were APS patients. Against serious events not on warfarin.

  • All the statistics for the Guidelines and research can be found on the British Haematological Society's website:

    bcshguidelines.com/document...

    These guidelines were only revised last year which is why they're only trickling through to doctors now.

    We certainly don't agree with the INR target range of 2.0-3.0, but they have a caveat in that is says 'normally', so our charity continues to campaign a higher range.

  • To be honest I'm not thinking about the low INR I'm thinking about no INR and a life of a disabled person again. I can't believe the Foundation in any way support these changes when they go against the man who named their Foundation in the first place. It is shameful.

  • This decision is supported by ALL our medical advisors - hughes-syndrome.org/about-h... who are guided by the proven research and evidence, and want the best for the patients ie. not endangering their lives with unnecessary medication that could cause life threatening haemorrhages. Our charity has a duty of care to our members, supporters and patients including the setting up of Health Unlocked to provide factual information for patients.

  • Does that mean Professor Hughes and Khamasta are no longer advisors? As they are advocating warfarin for non thrombosis patients right now.

  • Yes, Jade of course they both are. Your original question was concern about your GP taking you off warfarin. If you have a letter from your consultant stating that they believe you need warfarin (a tiny minority of patients do if they have severe migraine and other intense low level symptoms ie. not a thrombosis) then you can expect your GP to take this on board. However, the GP is in a difficult position because according to the BCSH guidelines they are not supposed to let you continue on warfarin because of the dangers. This is why I suggested you draw up a contract with your GP (please see my earlier post two days ago). An APS specialist is the only person who should prescribe your medication - Graham and Munther only advise warfarin for a very small number of patients, usually on a private basis, because the NHS believes the dangers are too great, this is why your GP is in a difficult situation - there is no joined up thinking between private and NHS healthcare in the UK. The alternative is to ask your private healthcare consultant to prescribe for you, and there is a recent similar post: healthunlocked.com/hughes-s... which explains someone else's situation regarding this which you may find helpful.

  • I would like to add I was prescribed warfarin by Professor Hughes while he was still working for the NHS, but he stands by it and has written this year to the GP saying he wishes me to continue. Professor Hughes is my private consultant and I will stay with him until he retires then switch to Professor Khamasta if he is still there. So far my GP has not said anything to me about my warfarin.

  • Yes, Jade - this makes sense as much less was known about the dangers of prescribing warfarin for people without thrombosis before 2005 - the year Prof Hughes retired from the NHS. The new BCSH guidelines only appeared last year - 2012. Let's hope your GP simply takes the advise of your consultant.

    I think because APS is such a 'new' disease, we are on the cutting edge of research and the goal posts for treatment are on the move at the moment. Also, I personally foresee that we will start being treated accordingly to the results of our blood tests - aCL, LA or anti-beta2-GP1 as all the research is focussing on this. Even better would be the advancement of repressing the antibodies altogether which is being researched at UCL. However, this will be some years off unfortunately ...

  • Hi Jade,

    Very interested in your post, Where did you read about GPs taking people off warfarin?

    Thanks,

    Angie.

  • AngieF I read it on another Hughes support site, quite by chance, within the thread Kate had written an email confirming this was correct. The person who wrote it had had hers withdrawn but due to returning symptoms had it reinstated.

  • Hi Jade - you may be able to sign a form saying that you consent to your doctor prescribing warfarin and that you won't sue them if you have a hemorrhage? Unfortunately, there have been too many deaths from bleeds to make it a safe option for a doctor to prescribe a very powerful anti-clotting agent to a patient who has not had a thrombosis. I realise it's difficult for you as a patient whose been managing fine on warfarin, which I why I suggest you get a contract drawn up with your GP. If anything untoward happened to you (such as a cerebral bleed), they could be struck off if they don't follow the guidelines. However, I've been hearing of a few patients who have drawn up contract with their GPs and/or anticoagulation clinics so it might be the way forward?

  • What are anyone thoughts about changing from Warfin to any other blood thinner such as Zerrelto? Does it worry anyone that your blood levels or diet aren't monitored? How do we know our INR'S are therapeutic?

    Concerned

  • Quite frankly I could cry. I have read the haematologists guidelines and among other things it appears to dismiss everything Prof Hughes and Khamasta have done. It seems to me they fail to understand the difference between a person having a stroke, or heart attack who does not display any other APS symptoms. And those of us who suffer these other symptoms and have let ourselves down, it seems, by failing to have a heart attack or stroke. How stupid of us.

    I'm scared to put my repeat prescription in now, I feel like we are a ticking time bomb. Waiting for the day they call me and say time to go back to 24/7 headache, severe fatigue, inability to work, see straight, walk straight, or even complete one household task. They think they can play God with outlives while not suffering themselves. Only a non sufferer could say it us better to live with all our symptoms than live with risk.

  • Do not back down. It is your body, and you know how your own body ticks. I am sero negative, my INR range is 3.5 to 4.0 If it drops below 2.9, my migraines, and speech becomes slurred and i speak and writ back to front. I feel there is an undertone going on with these guidelines. Stand your ground Jade. Its your body. Bernadette/ Bernie

You may also like...